Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 79, NWS Little Rock, AR

August 31, 20174 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at Aug 31, 2017, 4:29 PM CDT for 4 counties in Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2017, 4:29 PM CDT (21:29 UTC)
Expired
Aug 31, 2017, 7:30 PM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Arkansas County, AR, Desha County, AR, Lincoln County, AR, Monroe County, AR

The radar

The Little Rock radar (KLZK), 114 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

052 
WGUS54 KLZK 312129
FFWLZK
ARC001-041-079-095-010030-
/O.NEW.KLZK.FF.W.0079.170831T2129Z-170901T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
429 PM CDT THU AUG 31 2017

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Northwestern Desha County in southeastern Arkansas...
  Southern Monroe County in eastern Arkansas...
  East central Lincoln County in southeastern Arkansas...
  Arkansas County in southeastern Arkansas...

* Until 730 PM CDT

* At 428 PM CDT, Doppler radar continued to show heavy rainfall 
  associated with the remnants of Tropical Depression Harvey moving 
  across the region. As much as four to seven inches of rain has 
  fallen over the warned area due to this system in the last 24 to 
  36 hours. Additional heavy rainfall will occur before the rain 
  winds down tonight. With additional heavy rainfall, flash flooding 
  is likely to occur. 

* Some locations that will experience flooding include...
  Dumas...                          Gillett...
  Holly Grove...                    Mitchellville...
  Almyra...                         St. Charles...
  Omega...                          Merrisach Lake...
  Palmer...                         De Witt...
  Aberdeen...                       Arkansas Post...
  De Luce...                        Casscoe...
  Tichnor...                        Reedville...
  Morgan Point Recreation Area...   Yukon...
  Weber...                          Cross Roads in Monroe County...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3428 9108 3414 9108 3413 9111 3411 9110
      3373 9142 3378 9145 3379 9151 3391 9156
      3406 9151 3409 9143 3413 9144 3413 9148
      3457 9140 3457 9138 3466 9138 3464 9106
      3447 9105 3447 9103 3438 9101

$$

57

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:59 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 31, 2:59 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
259 PM CDT Thu Aug 31 2017

.SHORT TERM...Today Through Saturday
Rainfall cointinues to wrap around what is left of Harvey. The
center of circulation continues to move to the north...so expect
the rain to end first in the southeast corner. We have had reports
of 10 inches of rain in the McCrory area earlier today and it
continues to rain there. Expanded the FFA two counties to the
north and extended it through 1 am. One to three additional inches
are expected in our eastern counties. The Wind Advisory continues
through 7 pm for the original area. Lighter winds are noted in
the southwest quadrant of circulation.

High pressure moves into Arkansas from the west for Friday and
Saturday. Dry weather is expected with this high pressure system.
Temperatures will remain below normal for Friday and Saturday.

&&

.LONG TERM...Saturday Night Through Thursday
Long term forecast was generally on track with no major changes to
the current forecast. Long term begins with Surface high pressure
centered just to the northeast of the region. By Sunday...a weak
upper level disturbance will move through the southwest portion of
the state with a surface warm front draped across the state. At this
time will hold off on adding pops to the forecast but will continue
to monitor in future forecasts. Temperatures through the weekend
will be in the upper 80's for high temperatures.
Text
By Tuesday...an upper level trough and its associated cold front
will move through the state and bring a return of rain chances to
the forecast. At this time, it does appear rainfall totals will be
less than an inch and the front is forecast to push quickly through
the state. Behind this front well below normal temperatures will be
seen with readings around 10 to 15 degrees below normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     65  81  59  82 /  70  10   0   0
Camden AR         66  87  66  87 /  10   0   0  10
Harrison AR       61  79  58  82 /  10   0   0  10
Hot Springs AR    65  86  64  85 /  10   0   0  10
Little Rock   AR  66  84  64  85 /  40   0   0  10
Monticello AR     66  85  66  87 /  50  10   0  10
Mount Ida AR      64  85  63  85 /  10   0   0  10
Mountain Home AR  62  80  57  82 /  10   0   0   0
Newport AR        66  81  59  82 /  70  20   0   0
Pine Bluff AR     66  84  65  85 /  60   0   0  10
Russellville AR   64  84  62  85 /  10   0   0  10
Searcy AR         66  82  61  83 /  70  10   0   0
Stuttgart AR      67  83  63  84 /  70  10   0  10
&&

.LZK Watches/Warnings/Advisories...
Wind Advisory until 7 PM CDT this evening FOR Arkansas-Faulkner-
Independence-Jackson-Jefferson-Lonoke-Monroe-Prairie-Pulaski-
White-Woodruff.

Flash Flood Watch until 1 AM CDT Friday FOR Arkansas-Bradley-
Cleveland-Desha-Drew-Jackson-Jefferson-Lincoln-Monroe-Woodruff.

&&

Short Term...51 / Long Term...65
Hazardous weather outlook, Aug 31, 3:24 AM CDT, 13 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
324 AM CDT Thu Aug 31 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
324 AM CDT Thu Aug 31 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and a few thunderstorms will continue across much of the
southeast two thirds of the state through tonight as the remnants
of Tropical Storm Harvey lift northeast over extreme southeast
Arkansas. Some heavy rainfall will remain possible over the
southeastern third of the state...with rainfall amounts
exceeding 2 inches along and east of a line from Hermitage...to
Pine Bluff...to Des Arc to Patterson. Rainfall amounts exceeding 3
inches may be seen along and east of a line from Monticello to
Clarendon...with locally higher amounts near 4 inches possible.
As a result...a flash flood threat will exist in this southeastern
region of the state through this evening.

Winds will be breezy for portions of the state today as well.
Winds of 20 to 30 mph could be seen for portions of central into
eastern and northeastern areas through this afternoon. Gusts could
exceed 35 mph occasionally. Winds further west and northwest
should be lighter...but remain somewhat breezy.

.DAYS TWO THROUGH SEVEN...Friday Through Wednesday

The remnants of Tropical Storm Harvey will be moving northeast of
the state by Friday morning...with chances for precipitation
ending from west to east. As a result...the threat for hazardous
weather will become low.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

62/46

In the hours before

Local storm report, Aug 31, 10:34 AM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1034 AM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     FLASH FLOOD      MCCRORY                 35.26N  91.20W
08/31/2017                   WOODRUFF           AR   EMERGENCY MNGR

            FLASH FLOODING IN WOODRUFF COUNTY IN MCCRORY. SOME
            ROADS CLOSED DUE TO HIGH WATER AND SANDBAGS BEING USED
            TO PROTECT HOMES.

&&

EVENT NUMBER LZK1700265

CROSS
Local storm report, Aug 31, 11:35 AM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1135 AM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLASH FLOOD      5 W DES ARC             34.98N 91.59W
08/31/2017                   PRAIRIE            AR   LAW ENFORCEMENT

            HIGHWAY 38 WEST OF DES ARC IS CLOSED DUE TO FLOODING.

&&

MBROWN
Local storm report, Aug 31, 11:48 AM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1148 AM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      BEEDEVILLE              35.43N 91.12W
08/31/2017                   JACKSON            AR   CO-OP OBSERVER

            BEEDEVILLE OBSERVER REPORTED WATER COVERING THE ROADS
            AROUND BEEDEVILLE. OBSERVER REPORTED NEAR 4 INCHES OF
            RAINFALL WITH RAIN STILL FALLING.

&&

MBROWN
Local storm report, Aug 31, 12:11 PM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1211 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     FLASH FLOOD      DES ARC                 34.98N 91.51W
08/31/2017                   PRAIRIE            AR   BROADCAST MEDIA

            HWY 323 AT BIENE CREEK IS CLOSED. THE ROAD IS SINKING DUE
            TO A FAILED CULVERT DUE TO THE RAIN.

&&

65
Local storm report, Aug 31, 12:39 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1239 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      MCCRORY                 35.25N  91.20W
08/31/2017                   WOODRUFF           AR   BROADCAST MEDIA

            SEVERAL INCHES OF WATER ON ROADS RISING ABOVE WHEELWELL
            ON VEHICLES.

&&

EVENT NUMBER LZK1700266

CROSS
Local storm report, Aug 31, 2:10 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
210 PM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      DUMAS                   33.88N 91.49W
08/31/2017                   DESHA              AR   SOCIAL MEDIA

            WATER COVERING ROADWAYS IN DUMAS.

&&

55

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 6:22 AM CDTFlash Flood WarningLZKWoodruff3 hr
Aug 31, 8:01 AM CDTRiver Flood WarningLZKJackson, Woodruff6 days
Aug 31, 8:42 AM CDTFlash Flood WarningLZKLonoke, Monroe, Prairie, Woodruff3 hr
Aug 31, 9:13 AM CDTFlash Flood WarningLZKJackson, Woodruff3 hr
Aug 31, 11:44 AM CDTFlash Flood WarningLZKMonroe, Prairie, Woodruff3 hr
Aug 31, 12:10 PM CDTFlash Flood WarningLZKJackson, White, Woodruff3 hr
Aug 31, 12:36 PM CDTFlash Flood WarningLZKArkansas, Desha, Lincoln4 hr
Aug 31, 2:40 PM CDTFlash Flood WarningLZKJackson, Monroe, Prairie, White, Woodruff110 min

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.